Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 24, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 17, 1996, 3:56 AM EDT for Rockbridge County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1996, 3:56 AM EDT (07:56 UTC)
- Expired
- May 17, 1996, 6:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1112 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 170754 FFWRNK VAC163-171000- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 356 AM EDT FRI MAY 17 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 600 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL VIRGINIA ...NORTHERN ROCKBRIDGE AT 355 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG VIRGINIA HAS INDICATED SHOWERS AND SCATTERED THUNDERSTORMS OVER NORTHERN SECTIONS OF ROCKBRIDGE COUNTY. THESE STORMS WERE WEAKENING...BUT WITH THE HEAVY RAIN OF THE LAST SEVERAL HOURS...EMERGENCY MANAGEMENT IN ROCKBRIDGE COUNTY HAS INDICATED WATER IN SMALL STREAMS AND CREEKS RISING RAPIDLY AND BEGINNING TO OVERFLOW THEIR BANKS. IN PARTICULAR WATER WAS RISING RAPIDLY AT MILL CREEK IN TIMBER RIDGE NEAR ROUTE 11 NORTHBOUND. WATER WAS ALSO RISING RAPIDLY IN STREAMS AND CREEKS NEAR GOSHEN. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE INTACT UNDER THE WATER. NOGUEIRA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:11 AM EDT, 45 minutes earlier.
Area forecast discussion, May 17, 3:11 AM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 310 AM EDT FRI MAY 17 1995 BEEN MIGHTY BUSY WITH 88D SITTING FOR NORTHERN CWA COUNTIES. LUKS AS THO FRNT HAS TUFF TIME GETTING MUCH FARTHER NORTH THAN RNK CWA FOR TDY AND SAT. FOR US THO TASTE OF SUMMER. BEST CHC FOR PERSISTANT AND PRBLM CAUSING CONVCTION TO BE ACRS OUR NORTHERN COUNTIES AS WAS THE CASE LAST SVRL HRS. NGM ALSO TRKS INCRSING MOIST CONVGNCE ACRS THIS SAME AREA LATE~R TDY. SOUNDS GUD AS DISCUSSED ON PHONE WITH WBC AND CRW. NOGUEIRA
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.